Bisphosphonates Increase Contralateral Atypical Fracture Risk

Laird Harrison

February 09, 2012

February 9, 2012 (San Francisco, California) — Patients who continue bisphosphonate therapy after an atypical index femur fracture are more likely to suffer a fracture in the contralateral femur, researchers reported here at the American Academy of Orthopaedic Surgeons 2012 Annual Meeting.

"Stop bisphosphonates if you have an index atypical fracture," said lead researcher Richard M. Dell, MD, an orthopaedic surgeon at Kaiser Permanente, California.

Increasing evidence shows an association between bisphosphonate use and atypical femur fractures. Previous research found that more than 20% of patients with an index atypical femur fracture will develop an atypical femur fracture on the contralateral femur.

To examine the impact of discontinuing bisphosphonate use in these patients, researchers at Kaiser Permanente in California studied 126 patients who suffered atypical femur fractures at the medical center in 2007, 2008, and 2009. (Kaiser's database was useful because extensive records were available on 2.6 million people older than 45 years.)

The researchers found that 53.8% of those who continued bisphosphonates for 3 or more years after the first atypical fracture suffered an atypical fracture in the contralateral femur.

In contrast, only 18.5% of those who discontinued bisphosphonates in the first few months after the initial fracture experienced a contralateral atypical femur fracture.

In other words, by stopping bisphosphonate therapy, these patients reduced their risk for a contralateral atypical fracture by 65.6% (P = .023).

The drugs are still worthwhile, Joseph Lane, MD, professor of orthopaedic surgery at Weill Cornell Medical College in New York City, told Medscape Medical News.

"For 30 to 50 fractures prevented, there is 1 atypical fracture," he said.

Bisphosphonates both strengthen and weaken bone by slowing the process of remodeling, he noted. "The bone becomes old, and old bone acquires micro damage," he explained. "Initially, the bone is stronger, but eventually it becomes weaker."

This study adds evidence that this is happening.

"This would argue very strongly that you should discontinue the bisphosphonates" in patients who have been taking them for a long time, Dr. Lane said.

Current US Food and Drug Administration labels call on physicians to consider this possibility in their bisphosphonate prescriptions.

Dr. Lane recommends that patients taking bisphosphonates stop after 5 years. Then he measures bone density and bone markers.

If the bones are dense enough and not being remodeled too fast, the patients can continue without bisphosphonates. If the bones are losing density, he recommends a lower dose.

"The medications are extraordinarily helpful, but you don't need them for a lifetime," he said.

Dr. Dell recommended discontinuing bisphosphonates in patients whose radiographs show warning signs of atypical fractures. He pointed out that alternative drugs can be used to treat osteoporosis. However, the relation between other antiresorptive drugs and atypical fractures is still not well known, Dr. Lane said.

Dr. Dell has disclosed no relevant financial relationships. Dr. Lane reports relationships with multiple companies that make products for orthopaedic surgery.

American Academy of Orthopaedic Surgeons (AAOS) 2012 Annual Meeting: Abstract 190. Presented February 8, 2012.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....